Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 20, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 30, 2018, 1:41 PM CDT for 4 counties in Alabama. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2018, 1:41 PM CDT (18:41 UTC)
- Expired
- May 30, 2018, 3:30 PM CDT
- In force
- 109 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Autauga County, AL, Dallas County, AL, Lowndes County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1478 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
476
WGUS54 KBMX 301841
FFWBMX
ALC001-047-085-105-302030-
/O.NEW.KBMX.FF.W.0020.180530T1841Z-180530T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
141 PM CDT WED MAY 30 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Autauga County in central Alabama...
Southern Perry County in central Alabama...
Lowndes County in south central Alabama...
Dallas County in south central Alabama...
* Until 330 PM CDT.
* At 133 PM CDT, Emergency Management reported flash flooding was
still ongoing within some locations in the warned area. In some
locations, an estimated 6-8 inches of rain has fallen this morning
based on radar estimates. Runoff from the heavy rainfall will
cause flash flooding to continue, especially downstream of
locations that observed the heaviest rains.
* Some locations that will experience continued flooding include...
Prattville, Selma, Millbrook, Valley Grande, Uniontown, Mosses,
Hayneville, Selmont-West Selmont, Deatsville, Autaugaville, White
Hall, Gordonville, Orrville, Billingsley, Lowndesboro, Benton,
Bogue Chitto, Tyler, Autauga County Airport and Dannelly Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3220 8732 3226 8747 3231 8747 3231 8752
3248 8752 3249 8711 3260 8704 3273 8702
3266 8702 3266 8672 3271 8671 3271 8641
3241 8641 3241 8646 3234 8650 3228 8648
3221 8641 3210 8652 3205 8678 3205 8718
$$
56What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 30, 1:10 PM CDT, 31 minutes earlier.
Area forecast discussion, May 30, 1:10 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 110 PM CDT Wed May 30 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today through Thursday Night. This AM, shortwaves rotating around the upper low situated over KY/TN and what is left of Alberto have generated copious amounts of rainfall with a large swath of showers and thunderstorms across Central Alabama. We have decent southerly low level flow still feeding in moisture off of the Gulf of Mexico along with dew points generally in the lower 70s. What is left of the upper feature associated with Alberto is expected to be pulled to the north tonight and be absorbed into the main upper trough over the Northern Plains into the Great Lakes. So, we should see less rain coverage for tonight, but some scattered shower and thunderstorm activity is still possible, generally across the north. For Thursday, more upper shortwaves, with activity peaking during the heat of the afternoon will allow for more thunderstorms. Also, a front will move eastward out of the Upper Mississippi River Valley and the Central Plains toward KY/TN. The front itself will likely get hung up across there with an unfavorable upper flow to push it through Alabama. However, with daytime heating, decent CAPE, still elevated dew points, upper shortwaves, and outflow boundaries possible from storms closer to the front, we could see a few strong storms on Thursday afternoon across some of our northern counties. The main energy decreases significantly after sunset, so would suspect a decrease in coverage Thursday evening as a result. 08 .LONG TERM... Friday through Thursday. Overall the pattern has not changed much for the weekend and the first of next week. A northwest upper flow pattern will develop east of the Mississippi River Friday and remain through the weekend. This pattern this time of year favors MCS development and the threat of damaging straight-line winds. Warm and moist air on the eastern side of the upper ridge will advect into Central Alabama Friday and Saturday. A more significant short wave will slide through on Sunday and shows a pretty good amount of storms developing along the boundary. The GFS and ECMWF models are showing surface based CAPE values Friday through Sunday afternoons between 3000 and 4000 J/kg. Will add a low confidence severe for Sunday and continue the threat for Friday and Saturday as well. One caveat to all of this will be to what extent does the previous days convection, or any convection that develops overnight, impact the rain chances during the day. This all depends on the exact timing of each minor shortwave and other mesoscale features that will be determined as we get closer to the days of concern. The upper ridge will likely expand farther eastward by early next week and result in less convective activity across central Alabama. 16 && .AVIATION... 18Z TAF Discussion. Scattered showers and thunderstorms are possible around KMGM and KTOI...though the chances are greater at KTOI for MVFR visibilitiesand ceilings from convection. The rest of central AL is seeing ceilings start to mix out behind a band of showers. VFR conditions are expected to develop through the afternoon and early evening. Confidence is low on forecast overnight. Models show another band of showers and thunderstorms moving into east AL...though instability is weak...so included VCSH for now with a PROB 30 for the isolated thunder possibility. If showers develop and move SE...sites could experience MVFR conditions through the morning. Otherwise...enough moisture will cause fog development and possibility for at least IFR ceilings. 24 && .FIRE WEATHER... A moist pattern is expected through at least midweek, with a drier and warmer trend for Thursday through the weekend. A northwest flow for the end of period may result in scattered showers during the evening and morning hours. Patchy fog and low clouds will be possible tomorrow morning and again Thursday morning. No fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 85 70 88 68 / 50 60 20 60 50 Anniston 70 86 71 89 70 / 40 60 20 60 50 Birmingham 71 88 73 90 72 / 40 40 20 60 40 Tuscaloosa 72 90 73 93 72 / 30 30 10 40 20 Calera 70 87 72 90 71 / 40 40 20 60 30 Auburn 70 85 71 88 71 / 30 50 20 40 40 Montgomery 71 89 72 91 72 / 20 40 10 30 20 Troy 70 88 71 90 72 / 20 40 10 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 7 PM CDT this evening for the following counties: Autauga...Bibb...Blount...Bullock...Calhoun... Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa... Dallas...Elmore...Etowah...Greene...Hale...Jefferson...Lee... Lowndes...Macon...Marengo...Montgomery...Perry...Randolph... Russell...Shelby...St. Clair...Talladega...Tallapoosa... Tuscaloosa. &&
Hazardous weather outlook, May 30, 4:46 AM CDT, 8 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 446 AM CDT Wed May 30 2018 ALZ011>015-017>050-311300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 446 AM CDT Wed May 30 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Areas of showers and thunderstorms are expected again today. Due to recent heavy rains, isolated locations may experience some flooding, especially where the grounds are already saturated or are prone to flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A pattern favorable for organized convective systems will develop across Alabama. There is a low confidence for damaging straight line winds on Thursday afternoon across the north. Damaging winds are also possible across Central Alabama on Friday, Saturday, and Sunday. Heavy rain will continue to be possible with this activity which could cause localized flooding due to saturated grounds and flood prone areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary Thursday through Sunday. 08
In the hours before
Local storm report, May 30, 11:21 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1121 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 1 E MARION 32.63N 87.31W
05/30/2018 PERRY AL BROADCAST MEDIA
SIGNIFICANT FLOODING ON EAST LAFAYETTE
STREET NEAR RICE CREEK. WATER RESCUE WAS
NEEDED.
&&Local storm report, May 30, 11:23 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD CLANTON 32.84N 86.62W
05/30/2018 CHILTON AL BROADCAST MEDIA
CLANTON HOMES OFF OF I-65 FLOODED.
&&Local storm report, May 30, 11:39 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1139 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FLASH FLOOD 2 NE SAWYERVILLE 32.77N 87.70W
05/30/2018 HALE AL COUNTY OFFICIAL
WATER COVERING ROAD ON CR 30 AND RABEN RD.
&&Local storm report, May 30, 11:44 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD SELMA 32.41N 87.02W
05/30/2018 DALLAS AL EMERGENCY MNGR
COUNTY ROAD 508 AND COUNTY RD 510 CLOSED DUE
TO HIGH WATER.
&&Special weather statement, May 30, 12:47 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1247 PM CDT WED MAY 30 2018
ALZ044-049-301845-
Pike AL-Montgomery AL-
1247 PM CDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIKE AND SOUTHEASTERN
MONTGOMERY COUNTIES UNTIL 145 PM CDT...
At 1247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dublin to 6 miles northwest of Gantt.
Movement was east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Troy, Goshen, Ansley, Grady, Dublin, Troy Municipal Airport, China
Grove, Currys and Orion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3166 8615 3179 8615 3179 8620 3183 8618
3193 8618 3196 8619 3197 8626 3206 8619
3206 8600 3204 8598 3204 8597 3206 8595
3205 8589 3197 8588 3162 8613 3162 8618
TIME...MOT...LOC 1747Z 275DEG 12KT 3200 8616 3149 8653
05Local storm report, May 30, 1:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 3 S OAKMULGEE 32.75N 87.04W
05/30/2018 PERRY AL EMERGENCY MNGR
APPROACH ROAD TO BRIDGE ON MEDLINE ROAD
WASHED OUT. WATER STILL RISING ON AREA LAKES
AND STREAMS.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:40 PM CDT | Areal Flood Advisory | BMX | Dallas, Perry | 2 hr |
| May 29, 8:43 PM CDT | Areal Flood Advisory | BMX | Tallapoosa | 2 hr |
| May 29, 8:55 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Lowndes, Montgomery | 2 hr |
| May 29, 9:46 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Dallas, Marengo, Perry | 119 min |
| May 29, 11:41 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Dallas | 6 hr |
| May 30, 12:27 AM CDT | Areal Flood Advisory | BMX | Lowndes | 6 hr |
| May 30, 12:54 AM CDT | Flash Flood Warning | BMX | Lowndes | 6 hr |
| May 30, 1:10 AM CDT | Flash Flood Warning | BMX | Dallas | 6 hr |
| May 30, 1:37 AM CDT | Flash Flood Warning | BMX | Autauga | 6 hr |
| May 30, 1:46 AM CDT | Areal Flood Advisory | BMX | Coosa, Elmore, Montgomery, Tallapoosa | 6 hr |
| May 30, 2:55 AM CDT | Flash Flood Warning | BMX | Elmore, Montgomery, Tallapoosa | 6 hr |
| May 30, 3:18 AM CDT | Special Weather Statement | BMX | Greene | 42 min |
| May 30, 3:35 AM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter | 3 hr |
| May 30, 3:48 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 42 min |
| May 30, 4:40 AM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| May 30, 5:01 AM CDT | Flash Flood Warning | BMX | Bibb, Hale, Tuscaloosa | 3 hr |
| May 30, 5:08 AM CDT | Special Weather Statement | BMX | Bibb | 52 min |
| May 30, 5:11 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| May 30, 5:18 AM CDT | Flash Flood Watch | BMX | Autauga, Bibb, Blount, Bullock, Calhoun, Chambers and 24 more | 14 hr |
| May 30, 5:19 AM CDT | Special Weather Statement | BMX | Hale | 41 min |
| May 30, 6:10 AM CDT | Flash Flood Warning | BMX | Bibb, Chilton, Perry | 9 hr |
| May 30, 6:27 AM CDT | Special Weather Statement | BMX | Perry | 33 min |
| May 30, 6:55 AM CDT | Flash Flood Warning | BMX | Greene, Hale, Sumter | 9 hr |
| May 30, 7:24 AM CDT | Special Weather Statement | BMX | Greene | 36 min |
| May 30, 7:44 AM CDT | Flash Flood Warning | BMX | Elmore, Montgomery, Tallapoosa | 6 hr |
| May 30, 7:51 AM CDT | Flash Flood Warning | BMX | Autauga, Dallas, Lowndes, Perry | 6 hr |
| May 30, 8:30 AM CDT | Flash Flood Warning | BMX | Coosa, Tallapoosa | 4 hr |
| May 30, 10:20 AM CDT | Special Weather Statement | BMX | Perry | 55 min |
| May 30, 12:47 PM CDT | Special Weather Statement | BMX | Pike | 58 min |
| May 30, 3:18 PM CDT | Areal Flood Warning | BMX | Perry | 3 hr |
| May 30, 3:23 PM CDT | Areal Flood Warning | BMX | Autauga | 3 hr |
| May 30, 3:44 PM CDT | Special Weather Statement | BMX | Greene | 46 min |
| May 30, 3:54 PM CDT | Special Weather Statement | BMX | Lamar | 36 min |
| May 30, 4:05 PM CDT | Areal Flood Advisory | BMX | Greene | 3 hr |
| May 30, 4:10 PM CDT | Special Weather Statement | BMX | Marion | 35 min |
| May 30, 4:25 PM CDT | Special Weather Statement | BMX | Pickens | 35 min |
| May 30, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 42 min |
| May 30, 4:47 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 28 min |
| May 30, 5:00 PM CDT | Special Weather Statement | BMX | Pickens | 30 min |
| May 30, 5:36 PM CDT | Special Weather Statement | BMX | Greene | 39 min |
| May 30, 5:57 PM CDT | Special Weather Statement | BMX | Pickens | 33 min |
| May 30, 6:39 PM CDT | Special Weather Statement | BMX | Fayette | 36 min |
| May 30, 6:41 PM CDT | Special Weather Statement | BMX | Pickens | 49 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.